Hail, Pine
- When
- May 9, 4:32 PM CST
- Where
- Pine County, Pine City
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.833, -92.983
Winds were estimated at 45 to 50 mph.
9 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 9, 1:25 PM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 225 PM CDT SUN MAY 9 2004 .DISCUSSION...FORECAST CONCERNS ARE ON SEVERE TSRA POTENTIAL TONIGHT AND TUESDAY...THEN TSRA PROBABILITY THROUGH THURSDAY. 17Z MSAS SFC PRESSURE PLOT PLACED THE MAIN LOW CENTER NEAR CYBV IN EAST CENTRAL MANITOBA. A FRONTAL BOUNDARY EXTENDED FROM THIS LOW TO A SECONDARY LOW CENTER IN EAST CENTRAL SD. A COLD FRONT WAS LOCATED IN WESTERN ND. SATELLITE IMAGERY REVEALED A SHROUD OF CLOUDS COVERING THE FA. THIS HAS KEPT ATMOSPHERE OVER THE FA FROM DESTABILIZING MUCH DUE TO LACK OF SFC HEATING. LAKE BREEZE FROM LS HAS KEPT COOLER AND DRIER AIR OVER THE MN ARROWHEAD TO THE TWIN PORTS. MOSAIC OF AREA 88DS INDICATES TSRA DEVELOPING OVER THE SE PORTION OF THE FA IN NW WI. DECAYING TSRA IN NW MN PROVIDING PLENTIFUL RA. LATEST RUC HAS THE FA CONTINUING TO DESTABILIZE AS H85 LLJ ARRIVES AND PUSHES WARMER AIR INTO THE AREA...ERODING THE CLOUD COVER AND RAISING SFC TEMPS. THIS IS CONFIRMED BY THE LATEST MSAS AND LAPS SFC DATA. UPPER LEVEL SHORT WAVE ENERGY MOVING THROUGH SOUTHERN MANITOBA AND NW ND WILL AID IN TSRA DEVELOPMENT THIS EVENING. SEE LATEST SWODY1 FOR MORE DETAILS. HAVE ADDED MENTION OF SEVERE IN THE GRIDS/ZONES. SHORT WAVE ENERGY WEAKENS OVERNIGHT AND ATMOSPHERE BEGINS TO STABILIZE AS H85 LLJ SHIFTS E INTO THE CENTRAL GREAT LAKES. HAVE TRENDED THE POPS TO TIME THE ENDING OF THE TSRA FROM NW TO SE AS THE COLD FRONT IS PUSHED THROUGH THE FA BY THE SHORT WAVE. A BREAK IN THE TSRA ACTION OCCURS ON MONDAY AS SFC HIGH/DRYING MOVE OVER THE FA. CAA THROUGH THE DAY ON MONDAY. WARM START IN SFC TEMPS IN THE MORNING...THEN TEMPS NOT RECOVERING MUCH AS STRATOCU EXPECTED TO DEVELOP. SOME CLEARING IN THE AFTERNOON AS THE AFOREMENTIONED DRIER AIR ARRIVES FROM THE NW. SFC HIGH MOVES EAST OF THE AREA MONDAY NIGHT...WHILE ANOTHER STRONG SFC LOW PULLS OUT OF THE ROCKIES INTO THE NORTHERN PLAINS. DRY AIR REMAINS OVER THE FA IN THE EASTERLY FLOW OFF OF LS. H85 JET ARRIVES IN MN BY TUESDAY MORNING. BAROCLINIC ZONE SETS UP OVER THE NORTHERN HALF OF THE FA TUESDAY AFTERNOON. GOOD SURGE OF MOISTURE FROM THE GULF PROGGED TO REACH THE SOUTHERN HALF OF THE FA ON LLJ. EXPECTED ELEVATED TSRA ALONG THE BAROCLINIC ZONE OVER THE NORTHERN PORTION WITH SFC BASED TSRA OVER THE SOUTH. SFC BASED CAPE FROM THE ETA REACHES TO AROUND 1500 J/KG BY 00Z WEDNESDAY IN THIS AREA. WITH WARM INTRUSION...RAPID DE-STABILIZATION POSSIBLE OVER THE SOUTHERN FA BRINGING ANOTHER ROUND OF SEVERE TSRA. HAVE MENTIONED IN THE HWO...BUT NOT IN THE GRIDS/ZONES FOR NOW. ATMOSPHERE TO REMAIN UNSTABLE OVER THE FA THROUGH THURSDAY AS UPPER LEVEL TROF BECOMES QUASI-STATIONARY OVER THE ROCKIES. THIS WILL EAVE THE FA IN WARM...MOIST SOUTHWESTERLY FLOW. TSRA CHANCES MENTIONED EACH DAY. SFC HIGH THEN MOVES OVER THE FA FOR FRIDAY AND SATURDAY. && .DLH...WATCHES/WARNINGS/ADVISORIES MN...NONE. WI...NONE. GSF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1150 AM CDT SUN MAY 9 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 1150 AM CDT SUN MAY 9 2004 ...MODERATE RISK OF SEVERE STORMS LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AS WELL AS DAMAGING WINDS...A FEW TORNADOES ARE ALSO POSSIBLE. THE AREA MOST LIKELY FOR TORNADO DEVELOPMENT IS SOUTH OF A LINE FROM PEQUOT LAKES TO MAHTOWA TO GLIDDEN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT. THUNDERSTORMS WILL PERSIST WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BEGINNING LATE THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH GSF
The Minneapolis radar (KMPX), 119 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
9 hail. Local standard time, as filed.
Winds were estimated at 45 to 50 mph.
The hail fell at 46th Avenue West and 7th Street.
The hail fell at Cody Street in West Duluth.
The hail fell at 63rd Avenue West and Rooselvelt Strees. Also, three-quarter inch hail fell at Skyline Avenue and 40th Avenue West.
The hail fell at Park Point.
The hail fell at Old Midway Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400265, 5400257, 5400258, 5400262, 5400264, 5400259, 5400260, 5400263, 5400261.